Alert archive / Oklahoma / Tornado Warnings in 1994

Tornado Warning 2, NWS Norman, OK

April 2, 1994McClain County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 2, 1994, 5:32 PM CST for McClain County, Oklahoma. It was in force for 28 min.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 2, 1994, 5:32 PM CST (23:32 UTC)
Expired
Apr 2, 1994, 6:00 PM CST
In force
28 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County McClain County, OK

The radar

The Norman radar (KTLX), 51 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.5 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1994-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1994-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-689 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 022336
TOROKC
OKC087-030000-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
532 PM CST SAT APR 02 1994

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 600 PM CST FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN CENTRAL OKLAHOMA
     SOUTHEASTERN MC CLAIN

INCLUDING THE FOLLOWING LOCATIONS
     BYARS AND ROSEDALE 

AT 532 PM CST RADAR INDICATED A DEVELOPING TORNADO 5 MILES WEST
OF BYARS.

THE TORNADO WILL BE MOVING TO THE EAST 40 MPH.

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN A SMALL INTERIOR
ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...
PILLOWS...OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
ABANDON MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A
DITCH OR CULVERT.

A TORNADO WATCH REMAINS IN EFFECT FOR OKLAHOMA AND NORTHERN
TEXAS UNTIL 800PM CST AND A TORNADO WATCH REMAINS IN EFFECT FOR
SOUTHERN OKLAHOMA AND NORTHERN TEXAS UNTIL 900PM CST.


LAT...LON 3484  9693 3486  9734 3501  9730 3495  9691

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 2, 4:49 PM CST, 43 minutes earlier.

Area forecast discussion, Apr 2, 4:49 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OKLAHOMA
415 PM CST SAT APR 2 1994

THE 12Z MODELS INITIALIZED QUITE WELL ON UA SYS MOVG INTO FA THIS AFTN.
DIFFS WERE IN STRENGTH OF CIRCULATION DEPICTED BY VORT FIELDS. THE NGM
WAS STRONGEST THE AVN WEAKEST. THE SHAPE OF THE SYS ON SAT IMAGERY
SUPPORTS THE NGM BUT MAYBE NOT AS STRONG A VORT MAX. THE ETA INITIALIZED
BEST ON THE SFC LOW IN THE TX PNHNDL.

THE NGM AND ETA AGREE ON PHASING NRN AND SRN STRM SYS BY 24 HRS AS THEY
EXIT FA WHILE THE AVN PHASES MUCH FASTER, LOSING THE IDENTITY OF THE S/W
CIRC TOO SOON. THE NGM IS MORE CORRECT TAKING SFC LOW ON A MORE EWD
PATH THIS AFTN AND TONITE. THE ETA IS A LTL DEEPER WITH DVLPG SYS IN WRN
U.S. BY 48 HRS. 12Z UA ANAL DID NOT HELP INDC A PREFERENCE HERE EXCEPT
FOR PERHAPS A 100 KT JET MOVG EWD FM CNTRL PAC AT 25H. OTHER MODEL DIFFS
AT THAT POINT WILL NOT HAVE SIG IMPACT ON WX OVR FA.

LATEST VIS IMAGERY INDCD TRW DVLPG IN SW OK. KFDR 88D INDCD BNDRY
INTERSECTION/TRIPLE PT JUST W OF KFDR FOR FAVORABLE TRW FORMATION.
EXPECTING SVR TRW IN CNTRL OK, WRN PTNS N TX THIS EVE AND SE OK LATER
TONITE. SOME TRW PSBL BHND CDFNT UNDER 50H COLD POOL. WX WILL BE DRY ON
SUNDAY THRU MON NITE. NEXT PRECIP IN EXTENDED PD ON TUES. WL GO A LTL
BLO MOS TEMPS TIL MON WHERE WARMER FWC NMBRS LOOK BEST.

FCSTID=#22/BT

HBR   40  63  45  78 / 20  0   0   0
OKC   39  60  43  75 / 60  0   0   0
SPS   41  65  45  80 / 60  0   0   10
G.AG   32  63  43  78 / 30  0   0   0
PNC   35  59  41  75 / 60  0   0   10
DUA   41  63  41  75 / 80  0   0   10

.OKC...CAUTION ON AREA LAKES TONIGHT ZNS 04>53.
.TX...CAUTION ON AREA LAKES TONIGHT ZNS 83>90.

In the hours before

Special weather statement, Apr 2, 12:41 PM CST, 4 hours 51 minutes before
OKZ004>053-TXZ083>090-021400-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1240 PM CST SAT APR 2 1994

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER MUCH OF OKLAHOMA AND THE WEST PART OF NORTH TEXAS.

THE SLIGHT RISK AREA IS GENERALLY EAST OF A LINE FROM LAVERNE TO
WOODWARD TO FREDERICK TO SEYMOUR TEXAS.

SURFACE MOISTURE IS SLOWLY MOVING INTO OKLAHOMA.  THIS SURFACE MOISTURE
IS SHALLOW WHICH MAY BE A LIMITING FACTOR TO SEVERE THUNDERSTORM
DEVELOPMENT...BUT THE ATMOSPHERE OVER OKLAHOMA AND NORTH TEXAS WAS
BEGINNING TO DESTABILIZE.  AN UPPER LEVEL STORM SYSTEM MOVING INTO THE
AREA FROM SOUTHEASTERN COLORADO AND A COLD FRONT IN NORTHWESTERN
OKLAHOMA WILL PROVIDE SUPPORT FOR SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP.  A DRYLINE IN WESTERN OKLAHOMA AND THE WESTERN PART OF NORTH
TEXAS WILL ALSO PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT.  THE
INSTABILITY OF THE ATMOSPHERE INDICATE THAT IF STORMS DEVELOP...SOME OF
THESE STORMS WILL LIKELY BECOME SEVERE.  THE MOST FAVORABLE AREA FOR
SEVERE THUNDERSTORM DEVELOPMENT IS TO THE SOUTH OF THE COLD FRONT AND
EAST OF THE DRYLINE...BUT OTHER ISOLATED SEVERE STORMS ARE POSSIBLE IN
NORTHWESTERN OKLAHOMA AS THE UPPER-LEVEL STORM SYSTEM APPROACHES
TONIGHT.  THE SHALLOW MOISTURE AT THE SURFACE WILL BE A LIMITING FACTOR
TO THE POSSIBILITY OF SEVERE STORMS.

THE WINDS PROFILE INDICATES THAT THE MAJOR THREAT WITH THESE STORMS WILL
BEb LARGE HAIL AND STRONG WINDS.  ISOLATED TORNADOES WILL ALSO BE
POSSIBLE.

SPEG/KLH
Local storm report, Apr 2, 4:01 PM CST, 1 hour 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
400 PM CST SAT APR 02 1994

TIME               COUNTY               LOCATION/EVENT

356 PM             GARFIELD            QUARTER SIZE HAIHL 3 MILES NORTH
                                       1 MILE WEST OF DRUMOND.

358 PM             GARFIELD            QUATER SIZE HAIL COVERING GROUND
                                       IN DRUMOND.
ALA
Local storm report, Apr 2, 4:35 PM CST, 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
435 PM CST SAT APR 02 1994

TIME               COUNTY               LOCATION/EVENT

405 PM             GARFIELD            1 3/4 INCH HAIL VANCE AIR FORCE
                                       BASE WITH WIND GUST TO 51 MPH.

408 PM             GARFIELD            ONE INCH HAIL AT WAUKOMIS.

415 PM             GRADY               QUARTER SIZE HAIL 5 MILES WEST/
                                       5 MILES SOUTH OF CHICKASHA.

420 PM             GRADY               DIME SIZE HAIL SOUTH SIDE OF
                                       CHICKASHA.

425 PM             GRADY               NICKEL SIZE HAIL WEST SIDE OF
                                       NINNEKAH.

430 PM             GARFIELD            HALF DOLLAR SIZE HAIL WITH
                                       65-70 MPH WINDS IN COVINGTON.

ALA
Local storm report, Apr 2, 4:49 PM CST, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
448 PM CST SAT APR 02 1994

TIME               COUNTY               LOCATION/EVENT

434 PM             GRADY               DINE TO NICKEL SIZE HAIL IN
                                       NINNEKAH.

437 PM             GRADY               QUARTER SIZE HAIL 8 MILES SE OF
                                       CHICKASHA.

445 PM             GRADY               GOLFBALL SIZE HAIL 3 M,ILES SE OF
                                       ALEX.
ALA
Local storm report, Apr 2, 4:59 PM CST, 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
458 PM CST SAT APR 02 1994

TIME               COUNTY               LOCATION/EVENT

449 PM             OKLAHOMA            DIME TO GOLF BALL SIZE HAIL
                                       REPORTED AT NICKEL HILLS FIRE
                                       DEPARTMENT.

454 PM             OKLAHOMA            11/2 INCH HAIL NE SIDE OF
                                       OKLAHOMA `CITY.

457 PM             NOBLE               QUARTER SIZE IN PERRY.

ALA
Local storm report, Apr 2, 5:12 PM CST, 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
512 PM CST SAT APR 02 1994

TIME               COUNTY               LOCATION/EVENT

510 PM             PAYNE               QUARTER HAIL N SzIDE OF STILLWATER
                                       ALSO ESTIMATED 70 MPH WINDS.

CBW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 3:54 PM CSTSevere Thunderstorm WarningOUNGarfield51 min
Apr 2, 4:09 PM CSTSevere Thunderstorm WarningOUNGrady51 min
Apr 2, 4:35 PM CSTSevere Thunderstorm WarningOUNGarfield, Noble40 min
Apr 2, 4:42 PM CSTSevere Thunderstorm WarningOUNOklahoma48 min
Apr 2, 4:47 PM CSTSevere Thunderstorm WarningOUNCleveland, McClain43 min
Apr 2, 4:56 PM CSTSevere Thunderstorm WarningOUNLogan49 min
Apr 2, 5:03 PM CSTSevere Thunderstorm WarningOUNPayne42 min
Apr 2, 5:11 PM CSTSevere Thunderstorm WarningOUNLincoln49 min
Apr 2, 5:21 PM CSTSevere Thunderstorm WarningOUNGrant39 min
Apr 2, 5:24 PM CSTSevere Thunderstorm WarningOUNCleveland, McClain, Pottawatomie51 min
Apr 2, 5:40 PM CSTSevere Thunderstorm WarningOUNPayne50 min
Apr 2, 5:43 PM CSTSevere Thunderstorm WarningOUNLincoln47 min
Apr 2, 5:47 PM CSTSevere Thunderstorm WarningOUNCarter43 min
Apr 2, 5:49 PM CSTSevere Thunderstorm WarningOUNGarvin41 min
Apr 2, 5:52 PM CSTTornado WarningOUNGarvin, Pontotoc53 min

Nearby

Tornado Warnings in Oklahoma, 1994Every tornado warning in 1994Tornadoes in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.